Montana, 2014Winter Storm and Heavy Snow in Montana, November 9 to 11, 2014
November 9 to 11, 2014 · NWS BYZ · 5 events in 5 counties and zones
The seasons first blast of arctic air arrived on November 9th. An arctic front moved through the Billings Forecast Area during the afternoon and evening hours of the 9th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The seasons first blast of arctic air arrived on November 9th. An arctic front moved through the Billings Forecast Area during the afternoon and evening hours of the 9th. The front ushered in a northerly upslope flow which resulted in heavy snow across portions of the Billings Forecast area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 9, 9:56 AM MST, 4 minutes earlier.
Area forecast discussion, Nov 9, 9:56 AM MST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
956 AM MST SUN NOV 9 2014
.UPDATE...
UPDATED FORECAST FOR TODAY INTO THIS EVENING BASED ON CURRENT
FRONTAL POSITION AND RADAR RETURNS. NO CHANGES TO THE GOING WINTER
STORM WARNINGS/ADVISORIES...BUT DID ISSUE A WIND ADVISORY FOR THE
LIVINGSTON AND NYE AREAS THROUGH EARLY THIS AFTERNOON.
12Z NAM CAM IN WETTER WITH THIS SYSTEM ACROSS THE FORECAST
AREA...A SHIFT TOWARD THE VERY WET GFS SOLUTION OF THE PAST FEW
DAYS. THIS ADDS CONFIDENCE TO GOING WINTER STORM HIGHLITES AND
TRENDS POTENTIAL SNOW ACCUMULATIONS A BIT HIGHER. IF THE REST OF
THE 12Z MODELS FOLLOW SUITE WILL ADJUST SNOW TOTALS UPWARD WITH
THE AFTERNOON PACKAGE. WILL KEEP A CLOSE EYE ON THE SOUTHEAST
ZONES FOR A POSSIBLE WARNING UPGRADE AS WELL. HOWEVER FOR THE MOST
PART THE SNOW ACCUMULATIONS WONT BE THE MAIN IMPACT WITH THIS
SYSTEM...THE TREACHEROUS ROAD CONDITIONS CAUSED BY THE EARLY MIX
OF PRECIPITATION THEN THE DRASTIC COLD PLUNGE FLASH FREEZING
ROADWAYS WILL BE. FOLKS SHOULD REALLY CONSIDER POSTPONING TRAVEL
ON MONDAY AND IF YOU MUST TRAVEL ANTICIPATE DANGEROUS ROAD
CONDITIONS AND HAVE A SURVIVAL KIT IN THE CAR. FOR THE MORNING
COMMUTE TO WORK BE SURE TO LEAVE MUCH EARLIER THAN NORMAL AND PLAN
A SLOW DRIVE IN. FOR KIDS HEADING TO SCHOOL MONDAY MORNING...WIND
CHILLS WILL BE IN THE SINGLE DIGITS OR COLDER AND SNOW WILL BE
FLYING. SO MAKE SURE THEY ARE BUNDLED UP AND CONSIDER WAITING AT
THE BUS STOP WITH THEM TO AVOID PROLONGED EXPOSURE...AS BUSES MAY
BE LATE DUE TO THE VERY POOR ROAD CONDITIONS.
COLD FRONT MADE PROGRESS A BIT FURTHER SOUTH THAN MODELS
ANTICIPATED YESTERDAY. EAST WINDS NOW OBSERVED FROM JUST EAST OF
RYEGATE TO JUST EAST OF BILLINGS TO NEAR ASHLAND MARK THE FRONTAL
BOUNDARY...THOUGH THE MUCH COLDER AIR IS WELL BEHIND THIS LINE.
HAVE SEEN A MIX OF RAIN AND SNOW FROM MILES CITY TO BAKER AND
EKALAKA THIS MORNING RESULTING IN THE POTENTIAL FOR SOME SLICK
ROADS IN THESE AREAS ALREADY. SHALLOW NATURE OF THE COLD AIR ALSO
SUGGESTS SOME POCKETS OF FREEZING RAIN WILL BE POSSIBLE THIS
AFTERNOON INTO THIS EVENING NEAR THE LEADING EDGE OF THE FRONT SO
ADDED THIS MENTION INTO THE WINTRY MIX EXPECTED FOR THE NEXT 12 TO
18 HOURS. HI-RES MODELS STILL TRYING TO WAG THE FRONT BACK TO THE
EAST AND NORTHEAST THIS AFTERNOON MIXING OUT THE SHALLOW COLD
POOL. HOWEVER THE NAM HAS BACKED OFF OF THIS SOLUTION AND THE GFS
AND ECMWF HOLD THE FRONTAL POSITION PRETTY MUCH STATIC UNTIL THIS
EVENING WHEN THE FRONT SURGES SOUTH AND WEST. MODEL PRESSURE
CHANGE PROGS SHOW FALLING PRESSURES WEST OF THE DIVIDE THIS
AFTERNOON SHIFTING INTO NORTHERN WYOMING THIS EVENING. THIS
COMBINED WITH THE DENSE CLOUD COVER ALREADY IN PLACE TO PREVENT
STRONG MIXING SUGGEST THAT A BASICALLY STATIC OR POSSIBLY A SLOW
WEST/SOUTH PROGRESSION SHOULD BE FAVORED TODAY. AS A RESULT ADJUST
HIGH TEMPERATURES COLDER OVER EASTERN ZONES FOR TODAY. AREAS FROM
HARLOWTON TO BILLINGS TO HARDIN AND BROADUS COULD BE COLDER THAN
GOING FORECAST BY 4 OR 5 DEGREES IF COLDER VALLEY AIR LEAKS
FURTHER SOUTH/WEST.
WINDS IN LIVINGSTON HAVE BEEN REACHING ADVISORY LEVELS WITH
SUSTAINED WINDS OVER 40 MPH AT TIMES. THE PEAK GUST AT THE AIRPORT
HAS BEE 56 MPH SO FAR. THIS ADVISORY IS MARGINAL BUT ANTICIPATE
AT LEAST A MODEST POTENTIAL FOR AN ISOLATED GUST OVER 60 MPH FOR
THE NEXT FEW HOURS ALONG WITH A FEW MORE SUSTAINED READINGS IN THE
40-45 MPH RANGE. BE ALERT FOR STRONG CROSSWINDS ALONG I-90 NEAR
LIVINGSTON. WINDS WILL WEAKEN AS THE PRESSURE GRADIENT SINKS
SOUTHWEST IN RESPONSE TO THE APPROACHING COLD FRONT/SURFACE LOW
THIS AFTERNOON. CHAMBERS
&&
.SHORT TERM...VALID FOR TDY AND MON...
DANGEROUS TRAVEL IS ANTICIPATED BEGINNING LATE THIS SUNDAY EVENING
AND CONTINUING INTO MONDAY AS RAIN FALLS...CHANGES TO SNOW AND THE
WATER ON ROADS FREEZES IN DRAMATIC FASHION IN ONLY A FEW HOURS. WE
WILL END UP WITH A LAYER OF ICE BENEATH ACCUMULATING SNOW AND THAT
IS OUR SCREAMING MESSAGE AND A BIG REASON WE HAVE UPGRADED MUCH OF
THE WINTER STORM WATCH TO A WINTER STORM WARNING THIS MORNING. THE
FOOTHILLS WILL GET LEGITIMATELY HEAVY SNOW TOO...AND THERE WILL BE
6 TO 12 HOURS OF STRONG WINDS IN PLACES TO CREATE BLOWING SNOW AND
REDUCED VISIBILITIES AS WELL.
THE TAKE-AWAY IS THAT IF YOU DO NOT HAVE TO DRIVE SOMEPLACE EITHER
TONIGHT OR MONDAY...DON/T DO IT. IF YOU ABSOLUTELY HAVE TO REACH A
DESTINATION...LEAVE VERY EARLY...PLAN FOR DELAYS...AND TAKE WINTER
SURVIVAL GEAR WITH YOU. IN THE BILLINGS METRO...THE MONDAY COMMUTE
WILL BE VERY DIFFICULT GIVEN TRAFFIC VOLUME AND THE ICE-UNDER SNOW
SITUATION THAT WE EXPECT FOR THE FIRST SNOW EVENT OF THE SEASON.
AS FOR SNOW AMOUNTS....WE EXPECT 4 TO 7 INCHES IN MOST PLACES WITH
TWO EVENTS...THE FIRST AND HEAVIEST TONIGHT AND MONDAY MORNING AND
A SECOND...MAINLY LIGHTER SNOWFALL MONDAY NIGHT AND TUESDAY /WHICH
WILL MAINLY ONLY AFFECT SOUTH CENTRAL MT AND NORTH CENTRAL WY...SO
SOUTHEASTERN MT WILL BE SPARED THE SECOND SNOW EVENT/. PLACES THAT
ARE IN AND NEAR THE FOOTHILLS AND MOUNTAINS WILL GET MORE SNOWFALL
ON THE ORDER OF 6 TO 10 INCHES. THAT INCLUDES RED LODGE...SHERIDAN
AND STORY AS WELL AS OTHER NEARBY SPOTS SIMILARLY-LOCATED CLOSE TO
THE HIGHER TERRAIN WHERE EAST OR NORTHEAST WINDS WILL BE UPSLOPE.
AS FOR THE TECHNICAL DETAILS...WE DERIVED OUR FORECAST MAINLY FROM
THE 12 UTC AND 00 UTC ECMWF SIMULATIONS WITH THE LIQUID-EQUIVALENT
MOISTURE FROM THOSE RUNS MAINLY FROM 0.40 TO 0.50 INCHES WHEN THEY
ARE CONSIDERED ALL THE WAY OUT THROUGH TUESDAY...WITH AMOUNTS NEAR
AN INCH OR SO IN AND AROUND THE HIGHER TERRAIN. THE 00 UTC GFS WAS
AGAIN A MUCH WETTER SOLUTION AND THE NEW 13 KM PARALLEL GFS WASN/T
MUCH DRIER. OTHER GLOBAL MODELS WERE SIMILARLY DIVIDED BETWEEN GFS
AND ECMWF-LIKE SCENARIOS. HOWEVER...COLLABORATION WITH THE EXPERTS
AT WPC CONFIRMED OUR SUBJECTIVE FEELING THAT WHILE THE ECMWF MIGHT
BE A BIT DRY PER A NORMAL BIAS TO ITS SOLUTION...THE RAPID COOLING
TIED TO SURGING ARCTIC AIR MASSES LIKE THIS ONE WILL PROBABLY MAKE
A GFS-LIKE QPF TOTAL TOO AGGRESSIVE. WE THUS WEIGHTED THE FORECAST
TOWARD THE ECMWF...ALLOWING FOR A SLIGHTLY WETTER SCENARIO THAN IT
ALONE WOULD SUGGEST. HAVING SAID ALL OF THAT...IT/S A BIT ALARMING
THAT THE GFS HAS STAYED WITH SUCH A WETTER IDEA...WHICH WOULD MAKE
OUR FORECAST SNOW TOTALS MUCH TOO LOW IN SOME AREAS AND SO WE WILL
NEED TO KEEP CLOSE TABS ON OBSERVATIONAL TRENDS THE NEXT 24 HOURS.
IT APPEARS THAT THE ARCTIC FRONT WILL ARRIVE IN TWO FRAGMENTS WITH
THE FIRST ONE ENOUGH TO FRONTOGENETICALLY DRIVE PRECIPITATION WHEN
THERMAL PROFILES STILL SUPPORT RAIN...AND THE SECOND ONE BEING THE
BIG SURGE OF SURFACE PRESSURE RISES AND SUB-FREEZING TEMPERATURES.
THAT PICTURE IS CONFIRMED BY THE 00 UTC HIGH-RESOLUTION MODEL RUNS
AND MORE IMPORTANTLY UPSTREAM OBSERVATIONS. THAT SCENARIO IS A KEY
TO SOME LIGHT RAIN FALLING BEFORE THE SNOW AND WHICH WILL MAKE THE
TRAVEL SITUATION THAT MUCH WORSE ONCE ROAD SURFACES FREEZE. AS THE
TRUE ARCTIC FRONT AND BAROCLINIC ZONE ARRIVES...FRONTOGENESIS WILL
REALLY TAKE OFF AND BE AIDED BY STRONG QG-FORCING ALOFT. THE WHOLE
SITUATION WILL BE PROGRESSIVE AS IT SINKS SOUTHWARD QUICKLY BY THE
12 TO 18 UTC MONDAY TIME FRAME...BUT THERE ARE HINTS IN SOME MODEL
OUTPUT FOR SOME ENHANCED BANDING IN THAT STRUCTURE IN SOUTHEASTERN
MT NEAR BAKER...SO OUR SNOW TOTALS ARE BIT HIGHER IN THAT CORRIDOR
THAN FURTHER SOUTH IN THE BROADUS AND ALZADA AREAS. WE UPGRADED TO
A WINTER STORM WARNING IN ALL BUT POWDER RIVER AND CARTER COUNTIES
BASED ON IMPACTS WITH ICE-UNDER-SNOW ON ROADS...THE STEEP CURVE IN
DRIVING STRATEGIES EVERYONE WILL NEED WITH THIS AS THE FIRST EVENT
OF THE SEASON...AND IN SOME AREAS LEGITIMATE WARNING-CRITERIA SNOW
AMOUNTS. WE PLACED POWDER RIVER AND CARTER COUNTIES IN AN ADVISORY
AS THAT AREA HAS THE LOWEST PROBABILITY OF SNOWFALL GREATER THAN 5
INCHES FOR A STORM TOTAL AND THEY MAY GET LESS RAIN BEFORE CHANGE-
OVER TO SNOW.
FINALLY...WE RAN THE HEADLINE FOR THE FOOTHILLS AND NEARBY LOCALES
OUT THROUGH TUESDAY IN ANTICIPATION OF THE NEXT SHORTWAVE AND VERY
STRONG QG-FORCING ALOFT THAT DROPS INTO THAT AREA MONDAY NIGHT AND
TUESDAY. UPSLOPE ENHANCEMENT WILL AIDE THAT SNOW...WHICH WILL FALL
IN AT LEAST A LIGHT FASHION AS FAR NORTHEAST AS THE BILLINGS AREA.
INTERESTINGLY...FORECAST SOUNDINGS SUGGEST THAT THE AIR MASS COOLS
SO QUICKLY THAT THE BETTER OPPORTUNITY FOR SNOW GROWTH IN THAT -12
TO -18 C DENDRITIC LAYER WILL BE WITH THE FIRST EVENT AS THAT ZONE
SHRINKS AND LOWERS TO THE SURFACE MONDAY NIGHT AND TUESDAY. RATIOS
OF SNOW TO LIQUID WILL STILL INCREASE WITH TIME ALONG WITH COOLING
OF THE AIR MASS...BUT THIS SITUATION MAY KEEP THAT SECOND ROUND OF
SNOW FROM AMOUNTING TO MORE THAN 1 TO 3 INCHES OF ADDITIONAL SNOW.
SCHULTZ
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS AGREE DEEP CYCLONIC FLOW WITH A STRONG UPPER LOW OVER NE
MONTANA WILL START OUR EXTENDED PERIOD. OUR UPSLOPE ZONES
/MTN FOOTHILLS...SOUTHERN BIG HORN...SHERIDAN FOOTHILL/ WILL SEE
SOME LINGERING SNOW TUESDAY BEFORE THE MAIN FORCING AND MOISTURE
MOVE SOUTH. I HAVE LEFT IN SOME LOW POPS IN THE EAST TO TAKE INTO
ACCOUNT THE POSSIBILITY OF SOME LIGHT INSTABILITY FLURRIES OR SNOW
SHOWERS THROUGH TUESDAY NIGHT. THE CYCLONIC FLOW REMAINS
ENTRENCHED OVER OUR REGION THE REMAINDER OF THE WORK WEEK. THE
ONE THING THAT STANDS OUT COMPARED TO LAST NIGHTS MODEL CYCLES IS
THE ECMWF NO LONGER DEVELOPS THAT CLOSED LOW OVER IDAHO FRIDAY
NIGHT AND KEEPS AN OPEN SHORT WAVE TO THE WEST. THEREFORE...I HAVE
BACKED OFF ON POPS GOING INTO NEXT SATURDAY. THE ECMWF ACTUALLY
BUILDS 500 MB HEIGHTS INTO THE ROCKIES BY SATURDAY NIGHT NOW...BUT
THE GFS LINGERS THE STRONG CYCLONIC FLOW OVER THE HIGH PLAINS
THROUGH THE WEEKEND. SIMPLY USED A BLEND FOR NEXT WEEKEND AS
UNCERTAINTY TO HIGH TO LEAN ON ANY PARTICULAR RUN OR MODEL. THIS
BLENDING GENERALLY RESULTS IN A GRADUAL WARMING TREND BUT WITH
TEMPERATURES STILL BELOW NORMAL. BT
&&
.AVIATION...
STRONG SURFACE WIND WITH GUSTS APPROACHING 60 MPH ARE EXPECTED
THROUGH ABOUT 18Z AT KLVM THIS MORNING WITH STRONG SOUTHWEST WINDS
ALSO AT K6S0.
WE HAVE SOME LOCAL UNCERTAINTY HOW SURFACE CONDITIONS WILL UNFOLD
TODAY AS AN ARCTIC AIR MASS WILL EVENTUALLY INVADE OUR FORECAST
AREA BY EVENING. VFR CONDITIONS WILL PREVAIL FOR CENTRAL AND
WESTERN ROUTES THIS MORNING AND EARLY AFTERNOON AHEAD OF THE
APPROACHING FRONT. A LOW CLOUD DECK...WITH IFR TO VLIFR CIGS HAS
SPREAD INTO EASTERN MONTANA...AND IS CURRENTLY AFFECTING KBHK AND
KMLS. THE LOW CLOUD DECKS WILL GRADUALLY CREEP WESTWARD INTO
KBIL...KSHR AND KLVM BY EVENING. VISIBILITIES WILL DROP IN
RAIN/SNOW. SURFACE WINDS WILL TURN FROM WESTERLY TO
NORTH/NORTHEAST BY EVENING AS ARCTIC FRONT CROSSES THE REGION. AG
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 057 015/018 001/009 906/008 908/019 004/022 010/026
5/R +9/S 65/S 10/B 00/U 00/U 11/B
LVM 058 015/020 901/007 913/006 909/023 012/028 008/028
3/R 99/S 85/S 10/U 00/U 12/J 21/B
HDN 054 017/018 003/010 904/009 907/020 003/020 007/024
5/R +9/S 64/S 10/B 00/U 00/U 11/B
MLS 038 015/017 001/009 905/008 906/015 904/011 001/015
8/O +7/S 22/S 21/B 00/U 00/U 01/B
4BQ 051 018/018 002/010 904/008 905/017 002/017 003/018
5/R ++/S 33/S 21/B 00/U 00/U 11/B
BHK 034 014/015 903/009 902/007 905/012 903/011 000/012
9/O +8/S 12/S 21/B 00/U 00/U 11/B
SHR 059 015/022 001/007 913/006 912/016 002/022 006/021
3/R ++/S 67/S 30/B 00/U 00/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 4 PM
MST MONDAY FOR ZONES 28>33-42-63.
WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
NOON MST TUESDAY FOR ZONES 34-38>41-56-64>68.
WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 4 PM
MST MONDAY FOR ZONES 35-57-58.
WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4
PM MST MONDAY FOR ZONES 36-37.
WIND ADVISORY IN EFFECT UNTIL 3 PM MST THIS AFTERNOON FOR
ZONES 65-66.
WY...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO
NOON MST TUESDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Nov 9, 2:46 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
246 AM MST SUN NOV 9 2014
MTZ028>042-056>058-063>068-WYZ098-099-091100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
246 AM MST SUN NOV 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PLEASE SEE YOUR LOCAL WEATHER FORECASTS AND BULLETINS FOR THE
LATEST INFORMATION AS A WINTER STORM SYSTEM IS EXPECTED TO IMPACT
THE REGION TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
PLEASE SEE YOUR LOCAL WEATHER FORECASTS AND BULLETINS FOR THE
LATEST INFORMATION AS A WINTER STORM SYSTEM IS EXPECTED TO IMPACT
THE REGION TONIGHT THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Fallon
- When
- November 9, 10:00 AM MST to November 10, 8:00 AM MST
- Where
- Fallon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.334, -104.417 (the zone’s center; the record gives no point)
Numerous slide-offs occurred as a result of 3 to 5 inches of snow that fell on top of freezing rain.
Heavy Snow, Beartooth Foothills
- When
- November 9, 6:00 PM MST to November 11, 2:00 AM MST
- Where
- Beartooth Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.742, -109.668 (the zone’s center; the record gives no point)
Snowfall of 7 to 9 inches fell south of Absarokee. Blowing snow and icy roads were reported across Stillwater and Carbon Counties.
Heavy Snow, Northern Stillwater
- When
- November 9, 7:30 PM MST to November 10, 3:00 AM MST
- Where
- Northern Stillwater forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.669, -109.395 (the zone’s center; the record gives no point)
Snowfall of 6 inches was reported.
Heavy Snow, Eastern Carbon
- When
- November 9, 8:00 PM MST to November 11, 2:00 AM MST
- Where
- Eastern Carbon forecast zone
- Reported by
- Trained Spotter
Joliet received 6 inches of snow. In addition, blowing snow and icy roads were reported across the area.
Heavy Snow, Red Lodge Foothills
- When
- November 9, 8:00 PM MST to November 11, 2:00 AM MST
- Where
- Red Lodge Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.227, -109.028 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches was reported across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Montana, November 9 to 10, 2014$96,000 · 5 events
- Winter Storm in Minnesota, November 9 to 10, 201429 events
- High Wind in Wyoming, November 9, 201455 kt wind · 15 events
- Heavy Snow in South Dakota, November 9 to 10, 201414 events
- Heavy Snow in North Dakota, November 9 to 10, 20148 events
- Winter Storm in Montana, November 9 to 10, 20147 events
- Winter Storm in South Dakota, November 9 to 10, 20145 events
- High Wind in Wyoming, November 9, 201473 kt wind · 1 event
- High Wind in Alaska, November 9 to 10, 201465 kt wind · 1 event
- High Wind in Montana, November 9, 20141 event
- Heavy Snow in Wyoming, November 9 to 11, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545725, 545753, 545756, 545754, 545755.